I was diagnosed with hypothyroidism a year ago and went on 50microgms of Levothyroxine. There was an immediate improvement in my energy level. However I also began to suffer from indigestion, which have almost never had in the past 30 years, and mild diarrohea. Was able to manage by adapting my diet and eating habits - giving up red meat, all rich and spicy foods and reducing on bread. Then 6 weeks ago I had a cold (perhaps coincidental) and the indigestion got much worse. Have lost 5kg and and am having difficulty doing a full days work because of lack of energy. My doctor is having various teats done so waiting for that to process, however it occurs to me that possibly am having a reaction to something in the Levothyroxine tablets and it might help to switch to another medium.


4 Replies

  • Gut problems are very common in hypothyroidism. 5 per cent approx are celiac, c 35 per cent have autoimmune gastritis, and maybe 50 per cent have small intestinal bacterial overgrowth (SIBO), achlorydia (reduced stomach acid) is a known result of the condition, as is altered bowel motility which can lead to constipation, tho not all hypoTs have constipation, and also to SIBO. There are more.

    Diarrhoea is one possible symptom of SIBO and you could ask for breath tests for this. Is your GP testing to rule out celiac, which can (tho not always) feature diarrhoea? Is h pylori being ruled out? You need to work through the possibilities one by one.

    Levo does contain lactose, and you may have a reaction to that as a result of some of the above conditions. However, it is likely that your gut problems are closely linked to your hypoT. In my view. Not that I am a doctor, or even dating one.

  • And also, what is your current TSH etc level? Is your hypoT under good control?

  • Thanks for this.

    My T4 was 12.6 , TSH 4.36 (High) a couple of weeks ago. Seeing the doctor next week so will ask as you suggest.

    The indigestion started immediately after beginning the Levothyroxine, nothing before, which is what makes me suspect it.

  • GP may not know much about gut issues linked to hypoT, but weight loss of course can be a serious symptom, and diarrhoea is a classic celiac symptom, so s/he should agree to a test to exclude celiac at the very least. Ask for that and say if it is not celiac please could SIBO be tested for next?

    Your hypo is not yet medicated, so you will almost certainly have gut motility problems and low stomach acid as part of the package.

You may also like...